Hail, Red River
- When
- April 25, 3:45 PM CST
- Where
- Red River County, 1.34 mi ESE of Greenwood
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.810, -94.960
A cold front and associated dryline extended just west of southeast Oklahoma and northeast Texas during the afternoon hours of April 25th. Strong heating during the afternoon resulted in a very unstable airmass ahead of the dryline/cold front merger.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front and associated dryline extended just west of southeast Oklahoma and northeast Texas during the afternoon hours of April 25th. Strong heating during the afternoon resulted in a very unstable airmass ahead of the dryline/cold front merger. A negatively tilted upper trough dropped into the plains during the afternoon...which allowed strong thunderstorms to develop along the cold front. Large hail was the primary result across portions of northeast Texas and southeast Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 25, 2:28 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 328 PM CDT FRI APR 25 2008 .DISCUSSION... LATEST SFC ANALYSIS SHOWS COLD FRONT DRYLINE EXTENDS FROM N CENTRAL AR SW TO KP07...W/NEGATIVELY-TILTED UPPER TROUGH MOVING THRU THE CENTRAL PLAINS AS PER WATER VAPOR IMAGERY. AREA RADARS SHOW A LINE OF CONVECTION DEVELOPING ALONG THE FRONT...RECIPIENTS OF STRONG DIURNAL HEATING. AN UNSCHEDULED 18Z KSHV RAOB SHOWS AMS IS STILL CAPPED...BUT FRONT SHOULD BE SUFFICIENT ENOUGH TO OVERCOME THIS THIS EVENING. OTHERWISE...SOUNDING IS NOT ALL THAT IMPRESSIVE...W/VERY WEAK SHEAR AND LR/S LESS STEEP THAN 6 HRS AGO. EXPECT BETTER SHEAR/LR/S ALONG THE FRONT HIS EVENING...FOR A MARGINAL HAIL/WIND EVENT. OTHERWISE...A SECONDARY UPPER TROUGH MOVING INTO WESTERN MT WILL DIG INTO THE CENTRAL PLAINS THROUGH SATURDAY EVENING...AND PUSH AN UNSEASONABLY STRONG FRONT INTO THE AREA AFTER 06Z SUNDAY. 12Z GFS IS STILL ADVERTISING A COUPLE OF MCS/S TO DEVELOP OVER OK AND CENTRAL TEXAS SATURDAY EVENING...FOR LIKELY HEAVY RAINFALL AFTER 06Z FOR NE TEXAS. TYPICAL CONVECTIVE FEEDBACK IS PROBABLE IN THE SOLUTION...BUT TIMING IS RELATIVELY CONSISTENT FOR LIKELY POPS FOR THE SOUTHERN CWA OVERNIGHT. SUNDAY LOOKS TO BE UNSEASONABLY COOL...W/A GRADUAL WARMUP TO ABOVE NORMAL TEMPS BY TUESDAY AS WEAK RIDGING BUILDS OVER THE CENTRAL CONUS AND RETURN FLOW RESUMES. NEAR THE END OF NEXT WEEK...RIDGE BEGINS TO BREAK DOWN AND MOVE EAST AS THE NEXT TROUGH DIGS INTO THE CENTRAL ROCKIES. THIS WILL ALLOW FOR SLIGHT CHANCES OF SHRA/TSRA IN THE EXTENDED. && .AVIATION... A COLD FRONT...AND AN ASSOCIATED LINE OF SHRA/TSRA...CONTINUES TO MOVE E TOWARD OUR AREA THIS AFTERNOON. THE SHRA/TSRA SHOULD REACH KTXK-KTYR AROUND 26/0000 UTC. TERMINALS SUCH AS KGGG...KLFK...KSHV MAY NOT ANY STORMS UNTIL 26/0300 UTC OR SO...WITH KELD AND KMLU PROBABLY NOT MUCH UNTIL AFTER 26/0500 UTC. IT STILL LOOKS LIKE THE FRONT WILL STALL SATURDAY...WITH A BREAK IN CONVECTION EXPECTED. ADDITIONAL SHRA/TSRA SHOULD BE ON TAP AS A STRONGER UPPER-AIR SYSTEM MOVES INTO THE PLAINS SATURDAY NIGHT. FLIGHT CATEGORIES SHOULD GENERALLY HOVER AROUND MVFR IN VICINITY OF THE FRONT. /BUTTS/ && .PRELIMINARY POINT TEMPS/POPS... SHV 62 78 59 64 / 40 0 70 70 MLU 63 76 59 66 / 40 20 40 70 DEQ 51 79 53 63 / 30 0 40 40 TXK 58 79 55 62 / 40 0 40 40 ELD 59 79 56 62 / 50 0 40 70 TYR 61 81 54 66 / 40 0 70 40 GGG 61 80 57 64 / 50 0 70 50 LFK 66 81 61 66 / 40 20 40 70 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 21/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT FRI APR 25 2008 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-261100- ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE- CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD- HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION- MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA- PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR- WEBSTER-WINN-WOOD- 1200 PM CDT FRI APR 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL TRAVERSE EAST ACROSS OKLAHOMA AND NORTHCENTRAL TEXAS THIS AFTERNOON. AS THE FRONT ENTERS SOUTHEAST OKLAHOMA AND THE WESTERN SECTIONS OF NORTHEAST TEXAS LATE THIS AFTERNOON...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT FROM SOUTHWEST ARKANSAS SOUTHWEST INTO NORTHEAST TEXAS. GOOD DAYTIME HEATING WILL GENERATE STRONG LOW LEVEL INSTABILITY AHEAD OF THE FRONT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE LATE THIS AFTERNOON THROUGH THE EVENING MAINLY WEST OF AN EL DORADO ARKANSAS...TO ARCADIA AND MANY LOUISIANA LINE. LARGE HAIL AND STRONG DAMAGING WINDS WILL BE THE MAIN THREATS...ALTHOUGH LOCALLY HEAVY RAINFALL WILL CAUSE PONDING OF AREA ROADWAYS AND LOW LYING AREAS...GIVEN THE EXPECTED SLOW STORM MOVEMENT. THESE STORMS SHOULD GRADUALLY WEAKEN AFTER MIDNIGHT WITH THE LOSS OF HEATING AND RESULTANT INSTABILITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE AFOREMENTIONED COLD FRONT IS EXPECTED TO BECOME STATIONARY FROM SOUTHEAST TEXAS INTO CENTRAL LOUISIANA SATURDAY MORNING. HOWEVER... THIS BOUNDARY WILL SERVE AS THE FOCUS FOR ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS DURING THE DAY AS WEAK UPPER LEVEL DISTURBANCE TRAVERSE EAST ATOP THE FRONT. THE FRONT IS EXPECTED TO LIFT BACK NORTH ACROSS THE WESTERN SECTIONS OF EAST TEXAS SATURDAY NIGHT...WITH ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS SOUTHERN AND EASTERN OKLAHOMA...AND NORTH TEXAS...AHEAD OF A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE AND ASSOCIATED COLD FRONT DIVING SOUTHEAST INTO THE SOUTHERN PLAINS. SOME OF THE STORMS MAY BECOME SEVERE OVER NORTH TEXAS SOUTH OF THE WARM FRONTAL BOUNDARY...WHICH MAY SHIFT SOUTHEAST AND POSSIBLY AFFECT THE WESTERN SECTIONS OF EAST TEXAS EARLY SUNDAY MORNING. HOWEVER...CONSIDERABLE UNCERTAINTY IN THE SEVERE THREAT REMAINS GIVEN THE UNKNOWN DEGREE OF INSTABILITY THAT WILL BE AVAILABLE. HOWEVER...AN ISOLATED SEVERE WEATHER THREAT WILL EXIST FARTHER EAST ACROSS SOUTHWEST ARKANSAS AND NORTH LOUISIANA SUNDAY...WITH LARGE HAIL THE PRIMARY THREAT. PERIODS OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE FROM EARLY SUNDAY MORNING THROUGH EARLY AFTERNOON AS THE COMPLEX OF SHOWERS AND THUNDERSTORMS SHIFTS SOUTHEAST. RAINFALL TOTALS OF ONE TO TWO INCHES WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON...BEFORE MUCH COOLER AND DRIER AIR FILTERS SOUTHEAST BEHIND THE FRONT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT PERSONNEL ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT FRI APR 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL VALLIANT 34.00N 95.09W
04/25/2008 M1.75 INCH MCCURTAIN OK LAW ENFORCEMENT
RELAYED BY IDABEL PD
&&
24The Western Arkansas radar (KSRX), 173 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94006, 94007, 94008, 94009.